Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 76, NWS San Angelo, TX

May 1, 2009Fisher County, Jones County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 1, 2009, 8:31 PM CDT for Fisher County, Jones County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2009, 8:31 PM CDT (01:31 UTC)
Expired
May 1, 2009, 9:30 PM CDT
In force
59 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Fisher County, TX, Jones County, TX

The radar

The Dyess AFB radar (KDYX), 86 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:09 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.5 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3417 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3417 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
1.5
Supercell composite
7.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:44 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 1, 6:44 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 PM CDT FRI MAY 1 2009

.DISCUSSION...

SEE BELOW FOR THE 00Z AVIATION DISCUSSION.

&&

.AVIATION...

THE MAIN FORECAST CHALLENGE WILL CENTER AROUND A COLD FRONT WHICH
IS CURRENTLY OVER NORTH TX MOVING SOUTH. THE FRONT IS FORECAST BY
THE HI-RES NAM MODEL TO CONTINUE SOUTH ACROSS KABI BY AROUND
03Z...TO KSJT BY AROUND 09Z. THE FRONT IS EXPTD TO SLOW ITS
SOUTHWARD PROGRESS DURING THE DAY ON SATURDAY...AND WILL LIKELY
NOT ARRIVE AT KBBD TIL AROUND MIDDAY AND BY AROUND THE END OF THE
FCST PERIOD AT KSOA AND KJCT. CIGS/VSBYS BEHIND THE FRONT WILL BE
MVFR PREDOMINANTLY...WITH TEMPO IFR CONDITIONS POSSIBLE. TSTORM
CHANCES LOOK LOW AT ANY OF THE TERMINALS THIS EVENING. BETTER CHCS
ARE EXPECTED AHEAD OF FRONT SAT AFTERNOON DOWN AT KBBD/KSOA/KJCT
VICINITY.

LACY

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT FRI MAY 1 2009/

SHORT TERM...

COLD FRONT PUSHING THROUGH OKLAHOMA INTO THE SOUTHERN SECTIONS OF
THE PANHANDLE THIS AFTERNOON...AND SHOULD BE PUSHING INTO WEST
CENTRAL TEXAS AFTER 00Z. DRYLINE TO THE WEST IS FAIRLY
DIFFUSE...WITH MINIMAL CONVERGENCE. VERY UNSTABLE AIR MASS OUT AHEAD
OF THE FRONT...AND DO EXPECT STORMS TO DEVELOP LATER THIS AFTERNOON
ALONG THE FRONT JUST TO THE NORTH OF THE AREA. AS THE FRONT SLIDES
SOUTHEAST...AREA OF CONVECTION WILL EXPAND AND SLIDE SOUTHEAST AS
WELL. GIVEN THE MOST LIKELY AREA FOR INITIATION...MOST OF THE
CONVECTION LIKELY PASSES NORTH AND EAST OF EVEN THE NORTHERN BIG
COUNTRY. BUT WILL SEE SOME DEVELOPMENT BACK SOUTHWEST DOWN THE FRONT
EVENTUALLY TO WHERE IT INTERSECTS THE DRYLINE. HAVE INCREASED POP
INTO THE CHANCE RANGE FOR THE BIG COUNTRY. SPC SEEMS TO HAVE THE
SEVERE ISSUES COVERED WELL...SO WILL NOT REITERATE.

FRONT SHOULD GET A CONVECTIVE PUSH OVERNIGHT...BOOSTING IT FARTHER
SOUTH INTO WEST CENTRAL TEXAS. NOT SURE HOW FAR IT WILL COME...OR
GIVEN THE AMOUNT OF CLOUD COVER LIKELY TOMORROW...HOW UNSTABLE THE
AIR MASS WILL BE. BUT DID BOOST POPS SLIGHTLY AND BRING THEM FARTHER
SOUTH AS WELL.

LONG TERM...

AN UPPER SHORTWAVE TROUGH WILL MOVE THROUGH THE PANHANDLE AREA
DURING THE DAY ON SUNDAY...WITH RAINFALL CHANCES INCREASING ALONG
AND BEHIND A STATIONARY FRONTAL BOUNDARY LOCATED ALONG THE
INTERSTATE 10 CORRIDOR. AS THE UPPER TROUGH AXIS MOVES EAST OF
THE AREA DURING THE DAY ON SUNDAY...RAIN CHANCES WILL BE ENDING
FROM WEST TO EAST...ENDING OVER THE FORECAST AREA BY SUNDAY
EVENING. SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND THE
DEPARTING UPPER LEVEL SYSTEM WITH A REINFORCING SHOT OF COLDER AIR
PUSHING THE FRONTAL BOUNDARY WELL SOUTH OF THE AREA. MONDAY
MORNING LOWS WILL BE AROUND 50 ACROSS THE AREA WITH AFTERNOON
TEMPERATURES WARMING TO THE UPPER 70S TO LOW 80S.

AS THE SURFACE HIGH DRIFTS EAST LATE MONDAY...SOUTHERLY WINDS WILL
RAISE TUESDAY MORNING LOWS INTO THE 60S...WITH TUESDAY HIGHS BACK
INTO THE 80S. THE GFS CONTINUES TO FORM A MID LEVEL DISTURBANCE
OVER THE SOUTHERN PLAINS...HAVE ELECTED NOT TO MENTION RAINFALL IN
THE ZONES WITH UNCERTAINTY AS TO THE TRACK OF THIS DISTURBANCE...
ASSOCIATED BEST DYNAMICS LOOK TO BE EAST OF THE AREA.

AS UPPER HIGH PRESSURE BUILDS INTO THE SOUTHWESTERN STATES...TEMPERATURES
WILL BE ON THE RISE...WITH UPPER 90S BY THE END OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 63  72  55  67  51 /  30  40  50  30  10
SAN ANGELO 	 66  79  59  76  52 /  10  20  40  20  10
JUNCTION 	 69  83  65  78  53 /  10  20  40  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 1, 3:08 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CDT FRI MAY 1 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
308 PM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE BIG
COUNTRY LATE THIS AFTERNOON AND TONIGHT...AS A COLD FRONT PUSHES
INTO THE AREA. VERY LARGE HAIL...PERHAPS UP TO BASEBALL
SIZE...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE GREATEST RISK AREA WILL BE ALONG AND NORTH OF A ROBY TO ANSON
TO BAIRD LINE.

THE ENTIRE AREA OF STORMS WILL SLIDE SOUTHEAST LATE TONIGHT
...PERHAPS BRINGING A CHANCE OF SEVERE THUNDERSTORMS TO AREAS
FARTHER SOUTH ACROSS THE BIG COUNTRY AND HEARTLAND...INCLUDING
SWEETATER...ABILENE...AND BROWNWOOD

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL SAG FARTHER SOUTH INTO WEST CENTRAL TEXAS FOR
SATURDAY AND SUNDAY...PRODUCING MORE THUNDERSTORMS. THESE STORMS
WILL HAVE THE POTENTIAL OF REACHING SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, May 1, 5:11 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
511 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             4 NE SAGERTON           33.12N 99.91W
05/01/2009  M3.00 INCH       HASKELL            TX   TRAINED SPOTTER

            TEA CUP SIZE HAIL ON GROUND.

&&

11
Local storm report, May 1, 5:21 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
521 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             3 ENE SAGERTON          33.09N 99.91W
05/01/2009  M4.25 INCH       HASKELL            TX   TRAINED SPOTTER

            SOFTBALL HAIL ON THE GROUND.

&&

11
Special weather statement, May 1, 7:49 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
749 PM CDT FRI MAY 1 2009

TXZ049-113-020145-
JONES TX-FISHER TX-
749 PM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 PM CDT FOR JONES AND
NORTHWEST FISHER COUNTIES...

AT 745 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES EAST OF ROTAN...OR ABOUT 14
MILES WEST OF HAMLIN...MOVING EAST AT 15 MPH. ANOTHER DEVELOPING
STORM WAS LOCATED NEAR HUDD AND WILL BE MOVING EAST INTO EXTREME
NORTHWESTERN FISHER COUNTY OVER THE NEXT HALF HOUR.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HITSON AND MCCAULLEY BY 830 PM CDT
  HAMLIN...NEINDA AND THE INTERSECTION OF US-180 AND RANCH ROAD 126
  BY 845 PM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, May 1, 7:56 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
756 PM CDT FRI MAY 1 2009

TXZ098-020200-
HASKELL TX-
756 PM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 PM CDT FOR HASKELL
COUNTY...

AT 756 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER RULE...OR ABOUT 9 MILES WEST OF
HASKELL...MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HASKELL BY 820 PM CDT
  IRBY BY 850 PM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR WEST CENTRAL TEXAS.

LACY
Local storm report, May 1, 8:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
807 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             2 E RULE                33.18N 99.86W
05/01/2009  E1.00 INCH       HASKELL            TX   TRAINED SPOTTER

&&

MC
Local storm report, May 1, 8:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
822 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             7 NE ROBY               32.82N 100.29W
05/01/2009  E1.75 INCH       FISHER             TX   TRAINED SPOTTER

&&

MC

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:02 PM CDTSevere Thunderstorm WarningSJTHaskell58 min
May 1, 8:06 PM CDTSevere Thunderstorm WarningSJTFisher54 min
May 1, 8:33 PM CDTTornado WarningSJTHaskell42 min
May 1, 8:59 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford61 min
May 1, 9:14 PM CDTSevere Thunderstorm WarningSJTHaskell31 min
May 1, 9:18 PM CDTSevere Thunderstorm WarningSJTJones27 min
May 1, 9:42 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford63 min
May 1, 10:36 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford54 min
May 1, 11:25 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.